Alert archive / Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 16, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 4, 2008, 7:51 PM EST for Greenbrier County, Monroe County, Summers County, West Virginia; 14 counties in Virginia. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 4, 2008, 7:51 PM EST (00:51 UTC)
- Expired
- Mar 4, 2008, 8:45 PM EST
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, VA, Bath County, VA, Botetourt County, VA, City of Covington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Greenbrier County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 4, 8:00 PM EST | NON-TSTM WND DMG | 5 Ne Pulaski, VA | SEVERAL TREES DOWN, TOWN OF NEWBERN |
| Mar 4, 8:01 PM EST | TSTM WND DMG | 5 Se Dublin, VA | TREES DOWN IN THE CLAYTOR LAKE AREA. |
| Mar 4, 8:15 PM EST | TSTM WND DMG | 3 Nw Christiansburg, VA | SEVERAL LARGE TREE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 4, 2:27 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
| Mar 4, 4:31 PM EST | Tornado Watch | SPC | 8 hr |
| Mar 4, 5:53 PM EST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 050052
SVRRNK
VAC005-017-023-045-063-067-071-121-155-161-580-750-770-775-WVC025-
063-089-050145-
/O.NEW.KRNK.SV.W.0016.080305T0051Z-080305T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
751 PM EST TUE MAR 4 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA
CITY OF RADFORD IN SOUTHWEST VIRGINIA
NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
NORTHERN PULASKI COUNTY IN SOUTHWEST VIRGINIA
CITY OF SALEM IN WEST CENTRAL VIRGINIA
CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA
GILES COUNTY IN SOUTHWEST VIRGINIA
CRAIG COUNTY IN SOUTHWEST VIRGINIA
WESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
CITY OF COVINGTON IN WEST CENTRAL VIRGINIA
BATH COUNTY IN WEST CENTRAL VIRGINIA
MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
EASTERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA
ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 845 PM EST.
* AT 747 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM RUPERT TO TALCOTT TO THESSALIA TO PULASKI TO 13 MILES SOUTH OF
PULASKI...OR ALONG A LINE EXTENDING FROM RUPERT TO HINTON TO
NARROWS TO PULASKI TO ALLISONIA...AND MOVING EAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
THESSALIA...
DUO...
CLAYTOR LAKE STATE PARK...
CASCADES...
PRICES FORK...
BLACKSBURG...
ROANOKE...
NEW CASTLE...
THIS INCLUDES INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 150
AND 183.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3805 8026 3807 7997 3821 7989 3818 7952
3813 7958 3814 7977 3761 7976 3725 7987
3719 7977 3712 7978 3723 7992 3719 7994
3712 7987 3717 8009 3703 8018 3699 8038
3701 8084 3772 8078 3805 8066 3824 8045
TIME...MOT...LOC 0051Z 248DEG 46KT 3802 8066 3771 8078
3732 8081 3700 8073 3688 8072
$$
WP1 follow-up statement
000
WWUS51 KRNK 050126
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EST TUE MAR 4 2008
VAC155-750-WVC089-050135-
/O.CAN.KRNK.SV.W.0016.000000T0000Z-080305T0145Z/
CITY OF RADFORD VA-PULASKI VA-SUMMERS WV-
825 PM EST TUE MAR 4 2008
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF RADFORD... EASTERN
SUMMERS AND NORTHERN PULASKI COUNTIES IS CANCELLED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST WEDNESDAY
MORNING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 300 AM EST WEDNESDAY
MORNING FOR SOUTHWESTERN VIRGINIA.
LAT...LON 3805 8026 3807 7997 3821 7989 3818 7952
3813 7958 3814 7977 3761 7976 3725 7987
3719 7977 3712 7978 3723 7992 3719 7994
3712 7987 3717 8009 3703 8018 3703 8028
3773 8063 3804 8062 3824 8045
TIME...MOT...LOC 0125Z 250DEG 38KT 3806 8058 3773 8052
3744 8035 3716 8027 3704 8022
$$
VAC005-017-023-045-063-067-071-121-161-580-770-775-WVC025-063-050145-
/O.CON.KRNK.SV.W.0016.000000T0000Z-080305T0145Z/
FLOYD VA-FRANKLIN VA-CITY OF SALEM VA-CITY OF ROANOKE VA-
MONTGOMERY VA-GILES VA-CRAIG VA-BOTETOURT VA-CITY OF COVINGTON VA-
BATH VA-MONROE WV-GREENBRIER WV-ROANOKE VA-ALLEGHANY VA-
825 PM EST TUE MAR 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EST
FOR THE CITY OF COVINGTON...THE CITY OF ROANOKE...THE CITY OF
SALEM... ALLEGHANY...ROANOKE...GREENBRIER...EASTERN MONROE...BATH...
WESTERN BOTETOURT...CRAIG...NORTHEASTERN GILES...EASTERN
MONTGOMERY...NORTHERN FRANKLIN AND NORTHEASTERN FLOYD COUNTIES...
AT 824 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DUO TO RONCEVERTE TO MAGGIE TO SHAWSVILLE TO TERRYS
FORK...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF RUPERT TO
7 MILES EAST OF ALDERSON TO SINKING CREEK TO SHAWSVILLE TO 6 MILES
SOUTHWEST OF COPPER HILL...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
MONCOVE LAKE STATE PARK...SINKING CREEK...MC DONALDS MILL AND
ELLISTON-LAFAYETTE BY 830 PM EST...
GREENBRIER STATE FOREST...GREENBRIER RIVER TRAIL...PAINT BANK AND
GLENVAR BY 835 PM EST...
POTTS CREEK AND ROARING MOUNTAIN SUMMIT BY 840 PM EST...
THIS INCLUDES INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 157
AND 183.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3805 8026 3807 7997 3821 7989 3818 7952
3813 7958 3814 7977 3761 7976 3725 7987
3719 7977 3712 7978 3723 7992 3719 7994
3712 7987 3717 8009 3703 8018 3703 8028
3773 8063 3804 8062 3824 8045
TIME...MOT...LOC 0125Z 250DEG 38KT 3806 8058 3773 8052
3744 8035 3716 8027 3704 8022
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 6:57 PM EST, 54 minutes earlier.
Area forecast discussion, Mar 4, 6:57 PM EST, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 657 PM EST TUE MAR 4 2008 .SYNOPSIS... STRONG LOW PRESSURE ENTERING WEST VIRGINIA WILL TRACK NE THROUGH PA LATER THIS EVENING DRAGGING A STRONG COLD FRONT THRU THE REGION TONIGHT. COOL HIGH PRESSURE WILL BUILD IN WEDNESDAY THEN QUICKLY MOVE OFF THE COAST THURSDAY. && .NEAR TERM /THROUGH WEDNESDAY/... WILL UPDATE THE GRIDS TO REFLECT TORNADO WATCH 98. NOT LOOKING AT A BIG OUT BREAK OF TORNADOS WITH ONLY A FEW LOW TOP STORMS SHOWING ROTATION MOVING INTO THE PIEDMONT. HOWEVER...INGREDIENT ARE RIPE FOR ISOLATED TORNADOS AND SEVERE WEATHER THROUGH THIS EVENING. THEIR HAS NOT BEEN ANY VERIFICATION ON THE TORNADO WARNING FOR HENRY/FRANKLIN COUNTY. ALREADY SENT EARLIER FLOOD WATCH TO COVER ISOLATED FLOOD POTENTIAL MAINLY ALONG THE WESTERN SLOPES WHERE PERSISTENT LIGHT/MODERATE BAND OF PRECIP CONTINUES. OTRW WAITING FOR COLD FRONT ACROSS EASTERN TN TO START SLIDING ENE AS NEGATIVE TILT TAKES PLACE AND NOSE OF UPPER JET ARRIVES. THIS SHOULD FINALLY HELP THE ONGOING LINES TO MERGE INTO ONE AND THEN BOW NE ALLOWING AXIS OF HEAVY RAIN TO SHIFT EAST TO THE BLUE RIDGE LATE THIS AFTERNOON REACHING THE PIEDMONT THIS EVENING. SVR THREAT APPEARS TO BE LIMITED TO MORE EMBEDDED NATURE CONVECTION AND MIXING DOWN OF HIGHER WINDS ALOFT PER LACK OF INSTAB BUT GOOD DYNAMICS/WINDS. APPEARS BEST SHOT AT THE HEAVIEST RAINFALL WILL BE 22-02Z WHEN BEST RH...PWATS...UPPER DIFFLUENCE AND THETA-E RIDGING COINCIDE. THIS LITTLE CHANGE TO GOING POPS OVERNIGHT WITH ANOTHER 1-3 INCHES OF RAIN POSSIBLE ESPCLY WEST. FRONT SHOULD PUSH THRU AFTER MIDNIGHT WITH DRY PUNCH SCOURING OUT DEEP RH TO THE NE BETWEEN 06Z-08Z. HOWEVER WRAP AROUND MOISTURE WILL QUICKLY RETURN IN WAKE OF THE FRONT WITH POOL OF COLD 85H AIR CROSSING INTO THE NW UPSLOPE AREAS AFTER MIDNIGHT. SINCE THE BOUNDARY LAYER STILL APPEARS QUITE WARM THINK ANY -SHSN WILL BE DELAYED UNTIL ABOUT DAYBREAK SO SLOWED DOWN MIX OVER A BIT. EXPECT QUICK SHOT OF COLD ADVECTION AND SUBSIDENCE TO PRODUCE GUSTY WINDS OVERNIGHT BUT BELOW ADVISORY GIVEN 30-40 KT 850 MB JET. LEFT LOW TEMPS ON THE WARM SIDE OF MOS GIVEN TRENDS OF LATE FOR MODELS TO BE TOO FAST WITH COLD ADVECTION. SOME UPSLOPE -SHSN MAY LINGER EARLY WED OTRW DRIER AND SOMEWHAT COOLER AS WEAK HIGH PRESSURE SLIDES IN FROM THE SW. THIS IN COMBO WITH SUBSIDENCE AND DRIER AIR SHOULD PRODUCE MAINLY SUNNY SKIES BY AFTERNOON UNDER DIMINISHING WINDS. GIVEN DRY WESTERLY FLOW STAYED ON THE WARM SIDE OF MOS TEMPS ESPCLY EAST WHERE MORE DOWNSLOPE IN ORDER. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/... HIGH PRESSURE WILL SKIRT THROUGH THE AREA WEDNESDAY NIGHT WITH GOOD RADIATIONAL COOLING EXPECTED. THERE WILL BE SOME WEAK WARM AIR ADVECTION ALOFT...THEREFORE RIDGES MAYBE 5-10F WARMER THAN THE VALLEYS AND OUT EAST. ON THURSDAY...A WEAK FRONT WILL STALL WEST OF THE APPALACHIANS. THIS SYSTEM MAY SQUEEZE OUT A FEW RAIN DROPS IN THE GREENBRIER VALLEY THURSDAY AFTERNOON. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... THURSDAY NIGHT AND INTO FRIDAY IS STILL A QUESTIONABLE FORECAST AS MODELS CONTINUE TO LACK CONTINUITY. HOWEVER...MODELS ARE SHOWING A MORE BELIEVABLE SOLUTION WITH A DAMP COOL PERIOD. SHORT WAVES AND WARM MOIST AIR TRACKING ALONG THE STALLED FRONT WILL GENERATE RAIN THROUGH THE TENNESSEE AND THE SOUTHERN OHIO VALLEYS. A SURFACE WAVE WILL BE TRACKING OUT OF THE GULF AND ALONG THE SOUTHEAST COAST. THE TRACK OF THIS LOW STILL IN QUESTION WHETHER IT STAYS INLAND OR OFF THE COAST. EITHER WAY...LIGHT RAIN FALLING AHEAD OF THIS SYSTEM AND IN OUR AREA WILL CREATE AN INSITU WEDGE WITH THE WINDS BECOMING NORTHEASTERLY. SURFACE TEMPERATURES AND BOUNDARY LAYER LOOKING WARM ENOUGH TO HAVE JUST A COLD RAIN IN THE AREA. PRECIPITATION AMOUNTS SHOULD REMAIN LIGHT WITH CONVECTION ALONG THE GULF. FRIDAY NIGHT...THE SURFACE LOW WILL MOVE OFF THE NORTHEAST COAST WITH A TRAILING UPPER LEVEL TROUGH IN THE MID WEST. WITH THE UPPER LEVEL TROUGH AND DEW POINT FRONT WELL TO OUR WEST...LIGHT RAIN/DRIZZLE/FOG WILL LIKELY PERSIST INTO SATURDAY MORNING. AS THE UPPER LEVEL TROUGH SWINGS THROUGH THE REGION SATURDAY AFTERNOON...RAIN WILL LIKELY CHANGE TO UPSLOPE SNOW SHOWERS AND CONTINUE INTO SATURDAY NIGHT. HIGH PRESSURE AND ZONAL FLOW WILL KEEP THE REGION DRY SUNDAY. THE NEXT FRONT COULD COME IN AS EARLY AS MONDAY BUT WITH A HIGH PRESSURE ALONG THE GULF...PRECIPITATION AMOUNTS WILL BE LIGHT. WITH RAIN AND INSITU WEDGE IN THE AREA...FRIDAY WILL LIKELY BE THE COLDEST DAY OF THE EXTENDED. TEMPERATURES WILL MODERATE BACK TO NORMAL THROUGH EARLY NEXT WEEK. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... FIRST LINE OF SHOWERS/TSTMS IS EXITING THE AREA AND CLEARING DANVILLE AND LYNCHBURG...THOUGH THEY WILL STILL BE SEEING SHOWERS. SECOND LINE OF SHOWERS/TSTMS JUST AHEAD OF THE FRONT. THESE WILL BRING A PERIOD OF HEAVY RAIN AND POSSIBLY STRONG WIND GUSTS. I HAVE TIMED THE PASSAGE OF THE LINE OF CONVECTION WITH A 2 HOUT TEMPO GROUP IN THE TAFS. BEHIND THE FRONT...SOUTHWEST TO WEST WINDS WILL GUST UP TO 30 KNOTS. ROA WILL LIKELY SEE SOME GUSTS TO 35 KNOTS. WINDS WILL DIMINISH MID MORNING ONWARD ON WEDNESDAY. HIGH PRESSURE BUILDS IN FROM THE SW WEDNESDAY KEEPING VFR...UNTIL THE NEXT COLD FRONT ARRIVES LATE THURSDAY NIGHT WITH IFR CIGS/VIS POSSIBLE IN SNOW SHWS AT KLWB/KBLF FRIDAY. THE BEST CHANCE OF PRECIPITATION WILL BE ACROSS THE WESTERN MOUNTAINS THURSDAY NIGHT AND POSSIBLY AGAIN ON SATURDAY. VFR CONDITIONS SHOULD FOLLOW AGAIN UNDER HIGH PRESSURE FOR SUNDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...FLOOD WATCH UNTIL 4 AM EST WEDNESDAY FOR VAZ007-009-015. NC...FLOOD WATCH UNTIL 4 AM EST WEDNESDAY FOR NCZ001-002-018. WV...FLOOD WATCH UNTIL 4 AM EST WEDNESDAY FOR WVZ042-043-045. && SYNOPSIS...JH NEAR TERM...JH/RCS SHORT TERM...RCS LONG TERM...RCS AVIATION...JH/JJ
Hazardous weather outlook, Mar 4, 2:35 PM EST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EST TUE MAR 4 2008 VAZ014-018>020-022>024-033>035-045>047-059-051945- MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE- 235 PM EST TUE MAR 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING. SOME STORMS ALONG THE COLD FRONT COULD PRODUCE DAMAGING STRAIGHT LINE WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ011>013-WVZ044-051945- GILES-WYTHE-PULASKI-MONROE- 235 PM EST TUE MAR 4 2008 ...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING. SOME STORMS ALONG THE COLD FRONT COULD PRODUCE DAMAGING STRAIGHT LINE WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. WVZ042-043-045-051945- MERCER-SUMMERS-GREENBRIER- 235 PM EST TUE MAR 4 2008 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. SEVERE THUNDERSTORM WATCH. A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING. SOME STORMS ALONG THE COLD FRONT COULD PRODUCE DAMAGING STRAIGHT LINE WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ010-051945- BLAND- 235 PM EST TUE MAR 4 2008 ...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING. SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ007-009-051945- TAZEWELL-SMYTH- 235 PM EST TUE MAR 4 2008 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. SEVERE THUNDERSTORM WATCH. A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING. SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ003-019-VAZ017-032-051945- SURRY-WILKES-FLOYD-PATRICK- 235 PM EST TUE MAR 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF SEVERE THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING. SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE WINDS AND EVEN AN ISOLATED TORNADO. FLOODING COULD ALSO BECOME AN ISSUE THIS EVENING AS HEAVY RAINFALL ASSOCIATED WITH THE FRONT MOVES THROUGH. A FLOOD WATCH MAY BE NEEDED IN THIS AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ016-051945- CARROLL- 235 PM EST TUE MAR 4 2008 ...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF SEVERE THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING. SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE WINDS AND EVEN AN ISOLATED TORNADO. FLOODING COULD ALSO BECOME AN ISSUE THIS EVENING AS HEAVY RAINFALL ASSOCIATED WITH THE FRONT MOVES THROUGH. A FLOOD WATCH MAY BE NEEDED IN THIS AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001-002-018-051945- ASHE-ALLEGHANY NC-WATAUGA- 235 PM EST TUE MAR 4 2008 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF SEVERE THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING. SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE WINDS AND EVEN AN ISOLATED TORNADO. FLOODING COULD ALSO BECOME AN ISSUE THIS EVENING AS HEAVY RAINFALL ASSOCIATED WITH THE FRONT MOVES THROUGH. A FLOOD WATCH MAY BE NEEDED IN THIS AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ015-051945- GRAYSON- 235 PM EST TUE MAR 4 2008 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. SEVERE THUNDERSTORM WATCH. A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF SEVERE THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING. SOME STORMS ALONG THE FRONT COULD PRODUCE DAMAGING STRAIGHT LINE WINDS AND EVEN AN ISOLATED TORNADO. FLOODING COULD ALSO BECOME AN ISSUE THIS EVENING AS HEAVY RAINFALL ASSOCIATED WITH THE FRONT MOVES THROUGH. A FLOOD WATCH MAY BE NEEDED IN THIS AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ004>006-020-VAZ043-044-058-051945- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX- 235 PM EST TUE MAR 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT TRAILING A LOW PRESSURE SYSTEM MOVING THROUGH THE TENNESSEE AND OHIO VALLEYS WILL BRING A MODERATE RISK OF SEVERE THUNDERSTORMS INTO THE AREA LATE THIS AFTERNOON AND THIS EVENING. SOME STORMS ALONG THE COLD FRONT COULD PRODUCE DAMAGING STRAIGHT LINE WINDS AND EVEN AN ISOLATED TORNADO. LOCALIZED FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Mar 4, 6:46 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 646 PM EST TUE MAR 4 2008 NCZ001-002-018-019-VAZ007-009>019-WVZ042>045-050215- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG... WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...INDEPENDENCE... GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...BLUEFIELD...HINTON... UNION...LEWISBURG 646 PM EST TUE MAR 4 2008 ...HEAVY SHOWERS WITH WINDS GUSTING TO 45 MPH... A NORTH TO SOUTH BAND OF SHOWERS WILL BRING TORRENTIAL RAINS AND GUSTY WINDS TO THE AREA THROUGH 900 PM. WINDS GUSTING UP TO 45 MPH CAN BE EXPECTED...WHICH COULD DOWN SMALL TREES IN THE WET SOIL. POOR DRAINAGE FLOODING CAN ALSO BE EXPECTED. IF TRAVELING IN THE AREA...BE PREPARED FOR POOR VISIBILITIES AND SIGNIFICANT PONDING OF WATER ON SOME ROADS...AND IN DIP OR POOR DRAINAGE AREAS. THE PUBLIC IS ENCOURAGED TO REPORT FLOODING...OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4.
Local storm report, Mar 4, 6:57 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EST TUE MAR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 2 SW BAYNES 36.25N 79.33W
03/04/2008 CASWELL NC EMERGENCY MNGR
4 LARGE TREES DOWN WITH 2 ON HOUSE. CARPORT TOP BLOWN OFF
BUT ROOF NOT BLOWN OFF HOUSE. ROOF BLOWN OFF TRAILER
NEARBY WITH SOME TREES FELLED. ROOF WENT NORTHEAST WITH
TREES FELLED TO THE EAST.
0430 PM TSTM WND DMG 15 WNW DANVILLE AIRPORT 36.67N 79.58W
03/04/2008 PITTSYLVANIA VA PUBLIC
DAMAGE TO MOBILE HOME, PORCH BLOWN OFF AND NEARBY
ALUMINUM SHED REMOVED. COVERED DOG RUN DAMAGED.
&&
JWHITELocal storm report, Mar 4, 7:19 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EST TUE MAR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD SUGAR GROVE 36.77N 81.40W
03/04/2008 SMYTH VA COUNTY OFFICIAL
CREEKS OUT OF THEIR BANKS IN SUGAR GROVE AND CHILHOWIE.
&&
SKLocal storm report, Mar 4, 7:28 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 PM EST TUE MAR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG MARION 36.83N 81.50W
03/04/2008 SMYTH VA COUNTY OFFICIAL
TREES DOWN ON WEBB SPRINGS ROAD.
&&
SKLocal storm report, Mar 4, 7:29 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 PM EST TUE MAR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD TAZEWELL 37.12N 81.52W
03/04/2008 TAZEWELL VA LAW ENFORCEMENT
WATER FLOWING ACROSS PIT BOLT AVENUE, STOPPING TRAFFIC.
&&
JWHITELocal storm report, Mar 4, 7:43 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EST TUE MAR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLOOD 1 S SEVEN DEVILS 36.14N 81.81W
03/04/2008 WATAUGA NC PUBLIC
WATAUGA RIVER BRIDGE BETWEEN SEVIN DEVILS AND GRANDFATHER
MOUNTAIN HAS WATER RUNNING OVER IT ABOUT ONE FOOT DEEP.
RIVER IS WELL OUT OF ITS BANKS.
&&
SKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 8:47 PM EST | Severe Thunderstorm Warning | RNK | Greenbrier | 50 min |
| Mar 4, 9:01 PM EST | River Flood Warning | RNK | Greenbrier, Monroe, Summers | 27 hr |
| Mar 4, 9:40 PM EST | Areal Flood Warning | RNK | Greenbrier, Mercer, Summers | 7 hr |
| Mar 4, 7:11 PM EST | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Patrick, Pulaski, Wythe and 1 more | 49 min |
| Mar 4, 7:33 PM EST | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Henry, Patrick, City of Martinsville | 42 min |
| Mar 4, 8:15 PM EST | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Campbell, Franklin, Henry and 4 more | 60 min |
| Mar 4, 8:18 PM EST | Areal Flood Advisory | RNK | Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem | 3 hr |
| Mar 4, 8:22 PM EST | Tornado Warning | RNK | Bedford, Campbell, Franklin, Henry, Pittsylvania | 23 min |
| Mar 4, 8:38 PM EST | Severe Thunderstorm Warning | RNK | Henry, Patrick, Pittsylvania, City of Danville | 67 min |
| Mar 4, 9:07 PM EST | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista | 23 min |
| Mar 4, 9:41 PM EST | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 2 more | 46 min |
| Mar 4, 9:55 PM EST | Areal Flood Warning | RNK | Smyth, Tazewell | 10 hr |
| Mar 4, 10:47 PM EST | Areal Flood Warning | RNK | Bath | 7 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2008Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.